Volume 4, issue 1 (2000)

Download this article
For printing
Recent Issues

Volume 18
Issue 5, 2487–3110
Issue 4, 1865–2486
Issue 3, 1245–1863
Issue 2, 617–1244
Issue 1, 1–616

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The geometry of $\mathbb{R}$–covered foliations

Danny Calegari

Geometry & Topology 4 (2000) 457–515

arXiv: math.GT/9903173

Abstract

We study –covered foliations of 3–manifolds from the point of view of their transverse geometry. For an –covered foliation in an atoroidal 3–manifold M, we show that M̃ can be partially compactified by a canonical cylinder Suniv1 × on which π1(M) acts by elements of Homeo(S1) × Homeo(), where the S1 factor is canonically identified with the circle at infinity of each leaf of ̃. We construct a pair of very full genuine laminations Λ± transverse to each other and to , which bind every leaf of . This pair of laminations can be blown down to give a transverse regulating pseudo-Anosov flow for , analogous to Thurston’s structure theorem for surface bundles over a circle with pseudo-Anosov monodromy.

A corollary of the existence of this structure is that the underlying manifold M is homotopy rigid in the sense that a self-homeomorphism homotopic to the identity is isotopic to the identity. Furthermore, the product structures at infinity are rigid under deformations of the foliation through –covered foliations, in the sense that the representations of π1(M) in Homeo((Suniv1)t) are all conjugate for a family parameterized by t. Another corollary is that the ambient manifold has word-hyperbolic fundamental group.

Finally we speculate on connections between these results and a program to prove the geometrization conjecture for tautly foliated 3–manifolds.

Keywords
taut foliation, $\mathbb{R}$–covered, genuine lamination, regulating flow, pseudo-Anosov, geometrization
Mathematical Subject Classification 2000
Primary: 57M50, 57R30
Secondary: 53C12
References
Forward citations
Publication
Received: 18 September 1999
Revised: 23 October 2000
Accepted: 14 December 2000
Published: 14 December 2000
Proposed: David Gabai
Seconded: Dieter Kotschick, Walter Neumann
Authors
Danny Calegari
Department of Mathematics
Harvard University
Cambridge
Massachusetts 02138
USA